Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Apr 3, 2023, 1:59 PM MST for 4 counties in Arizona. It took effect at Apr 4, 2023, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 1:59 PM MST (20:59 UTC)
- In effect from
- Apr 4, 2023, 11:00 AM MST
- Expired
- Apr 4, 2023, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3909 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WWUS85 KTWC 032059 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 159 PM MST Mon Apr 3 2023 AZZ152-040300- /O.NEW.KTWC.FW.W.0002.230404T1800Z-230405T0200Z/ /O.CON.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 159 PM MST Mon Apr 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONE 152... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONE 152... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Tuesday. * AFFECTED AREA...Fire weather zone 152. * TIMING...Until 8 PM MST this evening and again Tuesday from 11 AM MST until 7 PM MST. * WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 mph. Isolated higher gusts possible. * RELATIVE HUMIDITY...7 to 11 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ150-151-040300- /O.CON.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC- 159 PM MST Mon Apr 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONES 150 AND 151... * AFFECTED AREA...Fire weather zones 151 and southeast portions of zone 150. This includes elevations below 5500 feet from eastern Pinal and Pima counties eastward. * TIMING...Until 8 PM MST this evening * WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 mph. Isolated higher gusts possible. * RELATIVE HUMIDITY...7 to 11 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$
2 follow-up statements
649 WWUS85 KTWC 040315 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 815 PM MST Mon Apr 3 2023 AZZ152-041200- /O.EXP.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/ /O.CON.KTWC.FW.W.0002.230404T1800Z-230405T0200Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 815 PM MST Mon Apr 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONE 152... ...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONE 152.. The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Tuesday. * AFFECTED AREA...Fire weather zone 152. * TIMING...Tuesday from 11 AM MST until 7 PM MST. * WINDS...Southwest 20-foot winds 20 to 35 mph with gusts to 50 mph. Isolated higher gusts possible. * RELATIVE HUMIDITY...7 to 11 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ150-151-040415- /O.EXP.KTWC.FW.W.0001.000000T0000Z-230404T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC- 815 PM MST Mon Apr 3 2023 ...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND LOW FUEL MOISTURES FOR OLDER FUELS FOR FIRE WEATHER ZONES 150 AND 151... $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
980 WWUS85 KTWC 040930 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 230 AM MST Tue Apr 4 2023 AZZ152-050200- /O.CON.KTWC.FW.W.0002.230404T1800Z-230405T0200Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 230 AM MST Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 152... * AFFECTED AREA...Fire weather zone 152. * TIMING...11 AM MST until 7 PM MST today. * WINDS...West to northwest 20-foot winds of 15 to 25 mph with gusts to around 35 mph. * RELATIVE HUMIDITY...7 to 13 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 3, 1:57 PM MST, 2 minutes earlier.
Area forecast discussion, Apr 3, 1:57 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 PM MST Mon Apr 3 2023
.SYNOPSIS...Cooler air will move into the area tonight and
Tuesday. High temperatures will be significantly lower than those
that occurred Monday with a very chilly Tuesday night. A
significant warmup will occur late in the week into the weekend.
&&
.DISCUSSION...Southwest winds have increased as expected this
afternoon and will continue to be gusty well into the evening. On
Tuesday, winds will be out of the northwest with much cooler and
drier air moving in. Graham and Greenlee counties will see winds
near advisory levels but perhaps more impactful will be the low
humidities and strong winds which will once again prompt a Red
Flag Warning for those areas along with Eastern Cochise County.
See Fire Weather Section for more details.
The drier air will be marked by dew points dropping into the
single digits in the valleys and below zero over the mountains.
This very dry air combined with the cold air mass and decreasing
winds Tuesday night will allow temperatures to plummet. A Freeze
Watch has been posted for portions of Pinal and Pima counties with
low temperatures generally between 29 and 34 degrees. All locales in
these counties may not quite reach the freezing mark, and for
those that do, the duration of subfreezing temperatures may only
be for an hour or two. However, since this is unusual for April
in these areas, decided to hoist the watch for greater awareness.
It will be colder farther east, but a freeze at this time of year
is not all that uncommon even though some locales may set records.
See Climate Section for more details about the cold temperatures.
After the chilly morning Wednesday, a warmup will begin with above
normal high temps by this weekend. The upper ridging bringing the
warmer readings will also provide a respite from windy conditions
other than a bit of afternoon gustiness.
&&
.AVIATION...Valid through 05/00Z.
SKC through the period but SCT clouds AOA 20k ft MSL N of KCGZ-SAD
after 04/06Z. SFC winds SW 20-30 kts with gusts 35-45 kts
diminishing through 04/06Z but becoming NW 8-18kts thru 04/12Z.
NW winds 20-25kts E of KSAD-KALK after 04/19Z. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...A Red Flag Warning continues into the evening SE
Fire Weather Zone 150 along with most of Zones 151 and 152 where
the dead moisture fuel load is heaviest. Very low humidity levels
below 10 percent will occur again Tuesday in the valleys despite
being much cooler and 20-foot winds will increase to greater than
20 mph in Zone 152. Therefore a Red Flag Warning has been issued
for that area Tuesday. After a cold Wednesday morning, a
significant warming trend will begin with well above normal
temperatures expected by Sunday. Winds should remain below
critical thresholds Wednesday through Sunday.
&&
.CLIMATE...The air mass behind the system passing through the area
on Tuesday will be rather cold for April on Wednesday morning.
For Tucson, the current forecast low Wednesday of 32 degrees,
although not a daily record, would be the first April low of 32
degrees or colder at the official location since 1945. For
Willcox, the current forecast low of 21 degrees would not only be
a daily record (24 degrees in 1937) but would be the coldest
April low since 1971. Significant warming to close the week with
the first 90 degrees of the year possible on Easter Sunday. Latest
probabilities has a 35% chance of 90 degrees at Tucson airport.
DATE Apr 05
FCST RCD/YR
TUCSON INTL AIRPORT 32 28/1901
AJO 38 35/1999
ORGAN PIPE CACTUS 38 31/1983
PICACHO PEAK 33 37/1999
SAFFORD AG STATION 28 29/1999
SIERRA VISTA FD 30 28/1999
TOMBSTONE 24 29/1999
WILLCOX 20 24/1937
BISBEE 29 22/1999
DOUGLAS 25 21/1999
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MST this evening for AZZ151-152 and
southeast portions of AZZ150.
Wind Advisory until 11 PM MST this evening for AZZ501>515.
Red Flag Warning from 11 AM to 7 PM MST Tuesday for AZZ152.
Freeze Watch from late Tuesday night through Wednesday morning
for AZZ502-504>506.
&&
KD
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:58 PM MST | Freeze Watch | TWC | Pima, Pinal | 13 hr |
| Apr 3, 2:38 PM MST | Dust Storm Advisory | TWC | Cochise | 112 min |
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.